Lake Huron, 2021

Marine Thunderstorm Winds in Lake Huron, August 28, 2021

August 28, 2021 · NWS APX · 2 events in 1 county or zone

Previously severe storms moved from northern Michigan out over Lake Huron, producing strong wind gusts over the water in excess of 40 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Previously severe storms moved from northern Michigan out over Lake Huron, producing strong wind gusts over the water in excess of 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 28, 2:59 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 28, 2:59 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
359 PM EDT Sat Aug 28 2021

.NEAR TERM...(Through Tonight)
Issued at 143 PM EDT Sat Aug 28 2021

...Shower and Thunderstorm Threat Continues...

High impact weather potential: Isolated severe storms possible, with
gusty winds and hail the primary severe weather concern.

Pattern synopsis and forecast:

Moisture rich southwest flow directed right across the western Great
Lakes early this afternoon. Area now well under the warm sector
behind departing warm front, as evident by temperatures soaring
into the 80s and surface dewpoints well into the 60s and 70s.
Despite lack of deeper forcing, still getting a few showers and
thunderstorms percolating within this moist airmass...helped in
part by remnant MCV from earlier upstream convection. Main
activity remains centered well to our west across the upper
Mississippi Valley along and ahead of eastward moving shortwave
trough and attendant maturing cold front.

Upstream wave and cold front will continue to steadily march east
tonight, with the cold front reaching vicinity western upper
Michigan into central Wisconsin by sunrise Sunday. While deepest
forcing for ascent and most organized convective activity will stay
attached to this front, overhead moisture rich atmosphere and
passing more subtle convectively agitated waves supports additional
shower and thunderstorm chances through tonight.

Primary forecast concerns/challenges:

Shower and thunderstorm evolution and addressing severe weather
concerns.

Details:

Passing MCV expected to kick off additional showers and
thunderstorms this afternoon as it works on an increasingly
unstable airmass. Expect a break in the action this evening in
post- wave subsidence regime. Much uncertainty with what happens
overnight as primary forcing remains well to our west. However,
additional weak energy noted across northern Iowa where convection
has been rather persistent this morning. Given flow trajectories,
gotta believe this energy will advance northeast into our area
later tonight. Given moisture rich atmosphere and plume of well
over 1K Joules/kg of most unstable cape, at least theoretically
this wave should help ignite additions showers/storms as it
crosses. Unfavorable timing (cape becomes nearly all elevated)
should again preclude much of a severe concern. However, cannot
completely rule out isolated severe cells capable of producing
damaging winds and hail. Definitely a mild night, with overnight
lows only dropping into the upper 60s and lower 70s.

&&

.SHORT TERM...(Sunday through Tuesday)
Issued at 358 PM EDT Sat Aug 28 2021

...Showers and Strong Thunderstorm Possible Sunday...

High impact weather: Locally heavy rainfall and strong to severe
storms possible Sunday.

One more day of heat and high humidity on tap for Sunday. An upstream
cold front will finally bring relief to the region Sunday night and
especially for next week. The timing of the front moving through in
the afternoon will coincide with peak heating so a few strong to
severe thunderstorms are possible. Northeast lower looks like it
will stand the best chance of damaging wind gusts Sunday afternoon
where models bring upwards of 1500 J/kg of cape. High pressure and
associated cooler and drier air filters into the region Sunday night
and especially for Monday and Tuesday. Highs Sunday ranging through
the 80s to near 90, the mid 70s to low 80s Monday and the low and
mid 70s Tuesday. Lows in the upper 50s and low 60s Sunday night and
mainly the 50s Monday night.

&&

.LONG TERM...(Tuesday night through Saturday)
Issued at 358 PM EDT Sat Aug 28 2021

...Seasonable Temperatures...

High impact weather potential: None is expected.

High pressure and a general northwest flow aloft will lead to cooler
and less humid conditions through at least Thursday. Warm advection
in combination with an approaching cold front will lead to chances
for showers or storms Friday into Saturday. It should be comfortable
sleeping conditions with lows in the 40s to low 50s...even some
upper 30s possible in low lying spots Wednesday night. Highs will be
generally in the 70s through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 143 PM EDT Sat Aug 28 2021

Main focus is convective trends. Will be watch showers and storms
as they spread east this afternoon...likely affecting KAPN by
later today. Additional showers and storms possible tonight and
Sunday at all taf locations. However, uncertainty remains high
with regards to overall coverage and timing. Otherwise, expecting
mostly VFR conditions to prevail.

&&

.MARINE...
Issued at 143 PM EDT Sat Aug 28 2021

Winds will become increasingly gusty out of the southwest tonight
into Sunday out ahead of an approaching cold front. Expect winds and
waves to likely exceed small craft conditions by late tonight and
Sunday, especially across northern Lake Michigan. This front will
be accompanied by showers and thunderstorms...any of which will be
capable of producing gusty erratic winds.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT from Sunday morning through Sunday
     evening for MIZ016-025-031-095-096-098.
LH...SMALL CRAFT ADVISORY from 11 AM to 8 PM EDT Sunday for
     LHZ345>347.
LM...SMALL CRAFT ADVISORY from 6 AM to 8 PM EDT Sunday for LMZ323-341-
     342-344>346.
LS...SMALL CRAFT ADVISORY from 11 AM to 8 PM EDT Sunday for LSZ322.
&&

NEAR TERM...MB
SHORT TERM...AS
LONG TERM...AS
AVIATION...MB
MARINE...MB
Hazardous weather outlook, Aug 28, 2:41 PM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
341 PM EDT Sat Aug 28 2021

MIZ016>018-020>036-041-042-086>088-095>099-291200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
341 PM EDT Sat Aug 28 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

Thunderstorms are possible through tonight across northern
Michigan. While widespread severe weather is not expected,
isolated severe storms remain possible. Damaging wind gusts and
hail to one inch in diameter are the primary severe weather
concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are again possible Sunday. A few of these storms may
become severe.

There is a high swim risk due to rip currents Sunday for some of
the Lake Michigan beaches of northwest lower and eastern upper
Michigan. Please see the latest surf zone forecast for additional
details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-291200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
341 PM EDT Sat Aug 28 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

Thunderstorms are possible through tonight across the nearshore
waters surrounding northern Michigan. While widespread severe
weather is not expected, isolated severe storms remain possible.
Gusty winds and hail to one inch in diameter are the primary
severe weather concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are again possible Sunday. A few of these storms may
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Aug 28, 12:14 PM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
114 PM EDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HEAVY RAIN       BRETHREN                44.30N 86.02W
08/28/2021  M2.91 INCH       MANISTEE           MI   SPOTTER

            24 HOUR TOTAL. MOST OF THE RAIN FELL OVERNIGHT.

&&

ANDREW.SULLIVAN
Local storm report, Aug 28, 2:50 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
350 PM EDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     SOUTH BOARDMAN          44.64N 85.28W
08/28/2021                   KALKASKA           MI   PUBLIC

            MULTIPLE TREES DOWN IN SOUTH BOARDMAN. PICS
            SENT VIA SOCIAL MEDIA. TIME ESTIMATED BASED
            ON RADAR.

&&

The radar

The NCL Michigan radar (KAPX), 124 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
August 28, 4:24 PM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, Tawas Point
Measured
36 kt (41 mph) measured gust
Reported by
Mesonet
Coordinates
44.250, -83.460

Mesonet station xtaw Tawas Point.

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
August 28, 4:28 PM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, 0.85 mi SE of Oscoda
Measured
35 kt (40 mph) measured gust
Reported by
Mesonet
Coordinates
44.410, -83.320

Mesonet station xosc Oscoda Light.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983621, 983622.